Ohio, 2017

Damaging Winds in Ohio, August 4, 2017

August 4, 2017 · NWS CLE · 10 events in 7 counties and zones

An area of low pressure moved across the central Great Lakes on August 4th forcing a strong cold front across the region. A line of thunderstorms developed in advance of the front late in the morning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$152,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An area of low pressure moved across the central Great Lakes on August 4th forcing a strong cold front across the region. A line of thunderstorms developed in advance of the front late in the morning. A second line of storms developed right along the front beginning around midday. Both lines produced severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 4, 8:29 AM EST, 2 hours 57 minutes earlier.

Area forecast discussion, Aug 4, 8:29 AM EST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
929 AM EDT Fri Aug 4 2017

.SYNOPSIS...
An area of strong low pressure over the Central Great Lakes will
force a strong cold front across the local area today. High
pressure will build across the region over the weekend. Another
cold front will arrive on Monday.

&&

.NEAR TERM /THROUGH SATURDAY/...
Minor adjustments to pop trends, temps, winds and sky cover with
this update, but forecast remains largely on track. Cold front,
now in NW OH, quickly racing eastward this morning, with hi-res
guidance indicating additional development along the front by
mid day. While development may initially occur west of I-71,
cloud debris should limit instability enough to curtail severe
threat until the convection pushes near/east of the I-71
corridor this afternoon. Will continue to monitor latest trends.

Original discussion...
Have been watching two areas of convection overnight. The first
is now mainly confined to eastern Lake Erie and is no longer a
concern for the area. The second area is line of storms just now
crossing into western Ohio. This line has been weakening but
should still bring some precip to the western end of the area by
daybreak. This should mostly be showers with some embedded
thunder possible. The latest guidance has this line dissipating
after 12z. New development is expected toward midday across the
central portion of the area as the surface cold front crosses
into the area. Will keep likely or higher wording going for
about the east two thirds of the area. The eastern end of the
area should see a fair amount of sunshine this morning so by the
time the storms reach that area this afternoon it could be
fairly unstable. Will be working with weak shear today but with
a sharp trough expected to move overhead later in the day the
slight risk for the eastern half of the area seems reasonable.
The western end of the area will be dry by late morning and even
NW PA should see the precip end shortly after 00z. Will try for
dry weather tonight but some instability showers appear
possible downwind of Lake Erie on Saturday. Best chances for
this will be in the afternoon. Have trimmed chances a little
from the earlier forecast.

Temps are tricky today given the changing airmass. Suspect we
will again get warmer than guidance in the east. For tonight and
Saturday will stick closer to guidance.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
Surface high pressure will be over the region Saturday night - this
should keep it dry. Could still see a few lingering lake-effect
showers across the Snowbelt into early Saturday night before the dry
air wins out entirely.

A shortwave trough and its associated surface low will be
approaching the area from the southwest Sunday into Sunday night.
Looks like the better chances for rain will arrive during the
evening hours into the overnight hours, though a few showers could
sneak into western areas from late morning into the afternoon. A
broad trough will linger across the region through Monday, so will
continue with a chance of showers into Monday night.

As we head into Tuesday, high pressure will be moving in from the
west, bringing dry air along with it. This will bring an end to
precipitation chances for most areas by Tuesday morning, with
showers perhaps lingering into Tuesday afternoon across Northwest
Pennsylvania. The high will be over the area Tuesday night, keeping
everyone dry.

Temperatures will run a bit below normal through the entire short
term, with highs generally in the middle 70s.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
High pressure will be sliding off to the east on Wednesday, but
conditions may be able to remain dry through Wednesday night. The
next short wave trough, or perhaps series of short wave troughs,
will be approaching the area by the latter half of the week. There
remains a lot of uncertainty with the timing of these features, so
have just kept a general low chance of PoPs Thursday and Friday.
Temperatures look to remain slightly below normal through the long
term.

&&

.AVIATION /12Z Friday THROUGH Tuesday/...
Already seeing some new development but still think the main
show will be this afternoon from about I-71 east. The current
activity is mainly showers with some embedded thunder. Do not
expect much intensification of the current activity till midday
at the earliest. Will time a cold front across the area during
the day. Conditions could dip to IFR with any of the stronger
storms. Cigs will likely dip to MVFR for a few hours right
behind the front. Current timing has the front reaching TOL
around 14z...CLE between 18z and 19z and ERI around 23z. South
winds will increase ahead of the front and then become WSW
behind it. Some gusts this afternoon could approach 30 knots.
Some clearing is possible in the west tonight but the rest of
the area should see cigs most of the night.

OUTLOOK...Non-VFR extreme NE OH/NW PA late Friday night into
Saturday. Non-VFR possible again Monday into Tuesday.

&&

.MARINE...
A strong cold front will move east across Lake Erie today, reaching
the east end by mid evening. A couple storms could be strong to
severe, especially across the eastern half of the lake. Southerly
winds will continue to increase ahead of the front and shift to the
southwest and increase to 20 to 25 knots (perhaps nearing 30 knots)
behind the front through tonight. A secondary trough crosses early
Saturday morning with another shift to west-northwest. Winds will
slowly diminish through the day Saturday. Small Craft Advisories
have been issued from today through Saturday. Winds will die down
considerably from Sunday into next week.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Beach Hazards Statement from 5 PM EDT this afternoon through
     Saturday afternoon for OHZ010>012.
     Beach Hazards Statement from 5 PM EDT this afternoon through
     Saturday evening for OHZ089.
PA...Beach Hazards Statement from 5 PM EDT this afternoon through
     Saturday evening for PAZ001.
MARINE...Small Craft Advisory from 5 PM this afternoon to 11 PM EDT
     Saturday for LEZ148-149.
     Small Craft Advisory until 11 AM EDT Saturday for LEZ142>144.
     Small Craft Advisory from 5 PM this afternoon to 4 PM EDT
     Saturday for LEZ145>147.

&&

SYNOPSIS...Kubina
NEAR TERM...Greenawalt/Kubina
SHORT TERM...Mottice
LONG TERM...Mottice
AVIATION...Kubina
MARINE...Mottice
Hazardous weather outlook, Aug 4, 2:42 AM EST, 8 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
342 AM EDT Fri Aug 4 2017

LEZ142>145-162>165-OHZ003-006>009-017-018-027-050745-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-Lucas-Wood-
Ottawa-Sandusky-Erie-Hancock-Seneca-Wyandot-
342 AM EDT Fri Aug 4 2017

This Hazardous Weather Outlook is for Lake Erie, north central Ohio
and northwest Ohio.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

LEZ061-146>149-166>169-OHZ013-014-019>023-028>033-036>038-047-PAZ002-
003-050745-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Geauga-
Ashtabula Inland-Huron-Medina-Summit-Portage-Trumbull-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Southern Erie-
342 AM EDT Fri Aug 4 2017

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio and northwest Pennsylvania.

.DAY ONE...Today and Tonight.

There is slight risk for severe thunderstorms today as a strong cold
front crosses the region.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

OHZ089-PAZ001-050745-
Ashtabula Lakeshore-Northern Erie-
342 AM EDT Fri Aug 4 2017

...BEACH HAZARDS STATEMENT IN EFFECT FROM THIS AFTERNOON THROUGH
SATURDAY EVENING...

This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

There is slight risk for severe thunderstorms on Friday as a strong
cold front crosses the region.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

OHZ010>012-050745-
Lorain-Cuyahoga-Lake-
342 AM EDT Fri Aug 4 2017

...BEACH HAZARDS STATEMENT IN EFFECT FROM THIS AFTERNOON THROUGH
SATURDAY AFTERNOON...

This Hazardous Weather Outlook is for north central Ohio and
northeast Ohio.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

There is slight risk for severe thunderstorms on Friday as a strong
cold front crosses the region.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Aug 4, 6:09 AM EST, 5 hours 17 minutes before
Special Weather Statement
National Weather Service Cleveland OH
709 AM EDT FRI AUG 4 2017

OHZ008>010-018>020-027>030-041215-
Crawford-Seneca-Wyandot-Huron-Erie-Richland-Medina-Sandusky-Lorain-
Ashland-
709 AM EDT FRI AUG 4 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT HURON...RICHLAND...
ERIE...SENECA...SOUTHWESTERN MEDINA...NORTHERN ASHLAND...SOUTHEASTERN
SANDUSKY...WYANDOT...CRAWFORD AND SOUTHWESTERN LORAIN COUNTIES...

At 708 AM EDT, strong thunderstorms were located from near
Mansfield to near Tiffin, moving northeast at 45 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Mansfield, Sandusky, Ashland, Tiffin, Norwalk, Bucyrus, Upper
Sandusky, Galion, Shelby, Bellevue, Clyde, Willard, Ontario,
Wellington, Crestline, New London, Plymouth, Green Springs, Northern
Milan and Milan.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4089 8351 4145 8296 4149 8291 4151 8286
      4153 8287 4149 8284 4150 8281 4109 8198
      4099 8209 4099 8213 4096 8213 4073 8238
      4071 8262 4070 8330 4069 8334 4071 8349
TIME...MOT...LOC 1108Z 230DEG 45KT 4076 8304

Mottice
Special weather statement, Aug 4, 6:41 AM EST, 4 hours 45 minutes before
Special Weather Statement
National Weather Service Cleveland OH
741 AM EDT FRI AUG 4 2017

OHZ010-011-020-041245-
Medina-Lorain-Cuyahoga-
741 AM EDT FRI AUG 4 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CUYAHOGA...
NORTHWESTERN MEDINA AND LORAIN COUNTIES...

At 741 AM EDT, strong thunderstorms were clustered near Savannah, or
11 miles north of Ashland, moving northeast at 40 mph.

Wind gusts of 50 to 55 mph and pea size hail are possible with these
storms.

Locations impacted include...
Cleveland, Lorain, Elyria, Vermilion, Western Vermilion, Parma,
Lakewood, Euclid, Cleveland Heights, Strongsville, Brunswick,
Westlake, North Royalton, North Ridgeville, Avon Lake, Amherst,
Grafton, North Olmsted, Garfield Heights and Shaker Heights.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4165 8149 4150 8149 4109 8198 4127 8235
      4144 8235 4154 8200 4150 8188 4153 8172
TIME...MOT...LOC 1141Z 222DEG 34KT 4103 8233

Mottice

The radar

The Pittsburgh radar (KPBZ), 99 km away, was scanning. The volume nearest the first event began at 16:25 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Trumbull

When
August 4, 11:26 AM EST to 11:29 AM EST
Where
Trumbull County, Vernon to Orangeville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
41.380, -80.580

Thunderstorm winds downed multiple trees in the Vernon Center and Orangeville areas.

Thunderstorm Wind, Medina

When
August 4, 12:15 PM EST
Where
Medina County, 1.25 mi SSW of Windfall
Measured
50 kt (58 mph) estimated gust
Deaths
1 direct, 0 indirect
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
41.115, -81.813

A vehicle traveling down River Styx Road near Interstate 71 was struck by a falling tree knocked down by thunderstorm wind gusts. The tree land on the front half of the passenger cabin killing the 28 year old mother driving. Her baby in the back seat was not injured.

Thunderstorm Wind, Lorain

When
August 4, 12:20 PM EST
Where
Lorain County, 1 mi NNE of Oberlin
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.293, -82.213

Thunderstorms winds downed several large tree limbs.

Thunderstorm Wind, Richland

When
August 4, 12:40 PM EST
Where
Richland County, Lucas
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
40.700, -82.420

Thunderstorm winds downed some trees and power lines in the Lucas area.

Thunderstorm Wind, Trumbull

When
August 4, 1:12 PM EST
Where
Trumbull County, Girard
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
Law Enforcement
Coordinates
41.150, -80.700

Thunderstorm winds downed several trees. A couple homes sustained damage from fallen trees.

Thunderstorm Wind, Portage

When
August 4, 2:00 PM EST
Where
Portage County, Ravenna
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.170, -81.230

Thunderstorm winds downed a few large tree limbs across the county.

Thunderstorm Wind, Portage

When
August 4, 2:12 PM EST to 2:15 PM EST
Where
Portage County, Kent
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.150, -81.350

Thunderstorm winds downed a few trees in the Kent area. Some power outages were also reported.

Thunderstorm Wind, Geauga

When
August 4, 2:35 PM EST
Where
Geauga County, 1.88 mi ENE of Parkman
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
NWS Employee
Coordinates
41.379, -81.036

Thunderstorm winds downed several trees.

Thunderstorm Wind, Geauga

When
August 4, 2:35 PM EST
Where
Geauga County, 1.88 mi ENE of Parkman
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
NWS Employee
Coordinates
41.379, -81.036

Thunderstorm winds downed several trees.

Funnel Cloud, Stark

When
August 4, 4:04 PM EST
Where
Stark County, Waynesburg
Reported by
Trained Spotter
Coordinates
40.670, -81.250

A trained spotter reported a funnel cloud.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Medina2017-08-0428FemaleVehicle/Towed TrailerDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718562, 718556, 718561, 718559, 718581, 718558, 718560, 718578, 718579, 718564.